Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 42, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2024, 7:21 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2024, 7:21 PM MST (02:21 UTC)
- Expired
- Aug 10, 2024, 11:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2238 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2224 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 5:10 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 10, 5:10 PM MST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 510 PM MST Sat Aug 10 2024 .UPDATE...Updated 00z Aviation Discussion. && .SYNOPSIS... Daily shower and thunderstorm chances will continue through early next week, favoring the higher terrain areas of northern, eastern, and southeastern AZ, with the best chances for activity across the lower deserts this afternoon. By the middle of next week, drier air will filter into the region resulting in a significant downtrend in thunderstorm activity across the entire region. The hottest temperatures during the next week will be this afternoon as highs across most of the lower desert communities approach 110 degrees. Starting on Sunday and continuing though the first half of next week, temperatures will cool down slightly with readings closer to normal levels. && .DISCUSSION... Convective onset has been much earlier today than yesterday. Additionally, instability is higher and the cap is weaker. Noontime mesoanalysis has MLCAPE values between 500-1000 J/kg with MLCIN greater than -50 J/kg across most of southern AZ and southeastern CA. Highest instability is being analyzed in western Pima and southern Maricopa counties, where a weak upper level vorticity wave is also swinging through. Robust thunderstorms developed quickly in this area shortly after afternoon, realizing the instability. The other area to see early storm development was near the Kofas in La Paz County. Latest HREF keeps the best coverage of this afternoon's thunderstorm activity generally between the Colorado River and just west and southwest of Phoenix, with isolated activity elsewhere. There is still uncertainty in the chances for the Phoenix area this afternoon. Recent hi-res model runs keep thunderstorm activity just outside of the Phoenix area. However, a strong outflow and colliding outflows will remain capable of generating storms in the Valley. DCAPE values are in the 1000-1500 J/kg range, so strong to locally severe downburst winds will be possible with any storm this afternoon and evening. The strong downburst winds will be capable of generating localized dense blowing dust. Moisture levels are also high enough, with mixing ratios near 11 g/kg, to support heavy rainfall that could lead to localized flash flooding concerns with any storms that anchor to a location or if multiple storms hit the same area. While most of the thunderstorm activity should dissipate after sundown, there is support for some overnight and morning elevated convection development in parts of south-central and southwest AZ. The best chances for elevated convection may coincide with a low and mid level moisture push from northern Mexico after midnight. Overnight and morning activity typically is not too strong, but still capable of producing wetting rains, lightning, and some gusty winds. The synoptic setup will remain nearly the same tomorrow through Monday with a low circulation over the Baja Peninsula and light southeasterly flow into the southern deserts. Following the moisture push tomorrow morning and with this synoptic setup, there will continue to be chances for lower desert thunderstorms and one of the two days may be an active one for the Valley. It is difficult to say which day is more favorable to see storms in the Phoenix metro area. Latest NBM PoPs would suggest tomorrow, with 20-30% chances, while global models support a vorticity wave from the south moving through south-central AZ Monday afternoon and evening. Regardless, both days will see MLCAPE values up to 1000-1500 J/kg and mixing ratios closer to 12 g/kg. This will support potential for strong storms, that could briefly become severe, and storms capable of producing heavy rainfall with the potential for localized flash flooding. Blowing dust will remain a risk as well with any thunderstorm outflows. .PREVIOUS DISCUSSION... Heading towards the middle to latter of the week, a significant pattern change is expected to occur across the western CONUS as a polar trough is expected to move from the Pacific Northwest through the Intermountain West Region. This will result in southwesterly flow across the region, which will significantly scour out the monsoonal moisture with the latest GEFS and EPS indicating mean PWATs between the Wednesday through Friday time frame decreasing to between 1-1.2" across south-central AZ the lower deserts to less than one inch across the western deserts. Therefore, storm activity is expected to be mostly absent and this is reflected in the latest NBM guidance which shows PoPs across the lower deserts at less than 10% with slight chances remaining across the higher terrain areas of eastern AZ. Heading into next weekend, the ensembles indicate that as the aforementioned polar trough moves into the eastern half of CONUS and the subtropical high rebuilds near Four corners region, a return to easterly flow and thus increasing monsoonal moisture is likely, with storm chances returning. High temperatures today are expected to be the hottest of the next 7 days as highs across most of the lower desert communities approach 110 degrees. Then, starting on Sunday and continuing through early next week, temperatures are expected to slightly cool off with readings returning back closer to normal. Temperatures during the second half of the week may trend slightly warmer but still remain below 110 degrees across the majority of the region. && .AVIATION...Updated at 0010Z. South Central Arizona including KPHX, KIWA, KSDL, and KDVT: VCSH/VCTS conditions have developed at KIWA, with VCTS conditions developing going through the evening hours across all TAF sites. Outflow winds have shifted winds southwestward at KPHX, but a southerly to southeasterly outflow is expected to shift the winds shortly after 00z. Best TS chances at KIWA at this time until around 01z. VCTS conditions possible across the metro from 00-03z. Lower confidence in wind trends should TS conditions develop across portions of the metro, but generally brief periods of southeasterly winds with initial outflows should turn back southerly to southwesterly into the overnight hours. Winds will then resume typical diurnal tendencies through tomorrow morning and into the afternoon hours. Sky conditions will remain SCT-BKN through the evening to overnight hours before becoming FEW-SCT by tomorrow morning. Cloud bases should remain aoa 9 kft, except for any TS development, where cloud bases could dip to around 6-8 kft. Southeast California/Southwest Arizona including KIPL and KBLH: VCTS/TS conditions at KBLH over the next several hours will be the most noteworthy aviation impacts through the forecast period. An outflow boundary emanating from convection moving westward across Yuma and La Paz Counties will reach both terminals this evening. For KIPL, winds should remain southeasterly, with some gustiness with 20-25 kts with the outflow passage. Can't rule out some haziness or reduced visibilities due to lofted dust as the outflow winds move through KIPL, but there are no VCSH/VCTS expected to develop. For KBLH, VCTS conditions, with TS conditions possible, over the next several hours are possible as thunderstorms approach from the east. Initially, blowing dust reducing visibilities may become an issue, followed by TS developing in the vicinity or at the airfield, causing further reductions to visibility between 00-02z. Winds could also gust 30-40 kts from the east to southeast direction during this period, as seen in the TEMPO group. After TS conditions subside, winds should remain out of the southeasterly direction, before veering back to the southerly direction through the overnight hours. Gusty winds are expected to develop during the late morning hours tomorrow at KBLH, gusting 20-30 kts going through the afternoon hours. && .FIRE WEATHER... Shower and thunderstorm chances will persist into early next week, mainly favoring the higher terrain areas of AZ, with the best chances and coverage across the lower desert areas this afternoon and early evening. Any thunderstorm will remain capable of producing locally wetting rains and strong winds, with potential for outflow winds to travel long distances and cause sudden wind shifts. Storm activity is expected to trend downward significantly by the middle to latter half of next week as drier air filters into the region. Outside of the thunderstorm activity, the general winds will continue to exhibit the typical diurnal tendencies with the typical afternoon upslope breeziness. MinRHs will remain somewhat elevated through early next week with values of between 20-30%, before trending lower into the 15-25% range heading towards the middle of next week. The hottest temperatures over the next 7 days are expected today as highs across most of the lower desert communities approach 110 degrees. Slightly cooler temperatures are expected starting on Sunday and will persist through the first half of next week as readings trend closer to normal. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict PREVIOUS DISCUSSION...Lojero AVIATION...Young FIRE WEATHER...Lojero/Benedict
In the hours before
Special weather statement, Aug 10, 1:25 PM MST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
125 PM MST Sat Aug 10 2024
AZZ530>540-550-553-554-559-CAZ565-569-570-102315-
Sonoran Desert Natl Monument-Aguila Valley-Kofa-Southeast Yuma
County-Northwest Pinal County-Tonopah Desert-West Pinal County-South
Mountain/Ahwatukee-Gila River Valley-Buckeye/Avondale-Parker
Valley-Gila Bend-Central La Paz-Northwest Valley-Yuma-Imperial County
Southeast-Palo Verde Valley-Chuckwalla Valley-
125 PM MST Sat Aug 10 2024
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS LA PAZ...YUMA...
MARICOPA...PINAL...SAN BERNARDINO...AND EASTERN RIVERSIDE COUNTIES...
At 119 PM MST/119 PM PDT/, radar indicated strong thunderstorms were
located over portions of Maricopa and La Paz Counties with early
storm storm development over Yuma County. Storm movement is
generally northwest at 10 mph.
Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms could eventually become severe.
Wind gusts up to 50 mph and pea size hail will be possible.
Strong, gusty winds will be capable of producing areas of blowing
dust with reduced visibilities below 3 miles.
Locations impacted include...
Gila Bend, Buckeye, Quartzsite, Ehrenberg, Salome, Parker, Yuma,
Tacna, and Maricopa.
This includes the following highways...
AZ Interstate 10 between mile markers 1 and 129.
CA Interstate 10 between mile markers 151 and 156.
AZ Interstate 8 between mile markers 1 and 152.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
&&
LAT...LON 3430 11334 3400 11333 3400 11295 3312 11198
3268 11220 3250 11220 3251 11320 3250 11333
3244 11334 3239 11448 3249 11479 3262 11481
3287 11449 3349 11463 3408 11469 3408 11444
3417 11425 3431 11413 3421 11367 3431 11353
TIME...MOT...LOC 2019Z 135DEG 9KT 3270 11261
AJSpecial weather statement, Aug 10, 4:04 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
404 PM MST Sat Aug 10 2024
AZZ548-550-551-553-102330-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-
404 PM MST Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 430 PM MST...
At 404 PM MST, Doppler radar was tracking a strong thunderstorm near
Bapchule, or near Sun Lakes, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Tumbleweed Park, San Tan Village Mall, Seville, Bapchule, Olberg, San
Tan Mountain Park, Sacaton, and Santan.
This includes the following highways...
AZ Interstate 10 between mile markers 165 and 181.
AZ Route 87 between mile markers 148 and 165.
AZ Route 202 between mile markers 41 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3312 11162 3301 11186 3322 11204 3333 11175
TIME...MOT...LOC 2304Z 147DEG 11KT 3315 11181
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
INSSpecial weather statement, Aug 10, 5:06 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
506 PM MST Sat Aug 10 2024
AZZ548-550-551-553-110030-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-
506 PM MST Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 530 PM MST...
At 506 PM MST, Doppler radar was tracking a strong thunderstorm over
Chandler City Hall, or over Chandler, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Tumbleweed Park, Chandler City Hall, San Tan Village Mall, Seville,
Bapchule, Chandler Fashion Center Mall, Firebird Lake, Santan, and
Higley.
This includes the following highways...
AZ Interstate 10 between mile markers 162 and 176.
AZ Route 87 between mile markers 153 and 166.
AZ Route 202 between mile markers 37 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3314 11168 3310 11193 3329 11199 3334 11168
TIME...MOT...LOC 0006Z 172DEG 9KT 3330 11184
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
INSSpecial weather statement, Aug 10, 5:30 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
530 PM PDT Sat Aug 10 2024
CAZ562-566-567-110115-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
530 PM PDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN IMPERIAL COUNTY
THROUGH 615 PM PDT...
At 529 PM PDT, Doppler radar was tracking a strong thunderstorm near
Plaster City, moving northwest at 5 mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hazardous driving conditions due to
strong erratic winds and reduced visibility in heavy rain.
Locations impacted include...
Plaster City, Ocotillo, Dixieland, and Coyote Wells.
This includes the following highways...
CA Interstate 8 near mile marker 1, and between mile markers 3 and
28.
CA Route 98 between mile markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3280 11610 3286 11608 3286 11572 3264 11571
3262 11610
TIME...MOT...LOC 0029Z 130DEG 6KT 3275 11588
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:06 PM MST | Special Weather Statement | PSR | Pinal | 24 min |
| Aug 10, 5:21 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 39 min |
| Aug 10, 5:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 10, 5:35 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 40 min |
| Aug 10, 5:37 PM MST | Dust Storm Advisory | PSR | La Paz | 53 min |
| Aug 10, 5:55 PM MST | Areal Flood Advisory | PSR | La Paz | 110 min |
| Aug 10, 6:15 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 45 min |
| Aug 10, 6:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Aug 10, 7:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Aug 10, 8:07 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 11, 3:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 10, 6:09 PM MST | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Aug 11, 3:44 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 15 min |
| Aug 11, 4:05 PM MST | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 11, 4:13 PM MST | Special Weather Statement | PSR | Imperial | 47 min |
| Aug 11, 4:23 PM MST | Flash Flood Warning | PSR | Imperial | 3 hr |
| Aug 11, 4:39 PM MST | Dust Storm Advisory | PSR | Imperial | 39 min |
| Aug 11, 4:52 PM MST | Dust Storm Warning | PSR | Imperial | 53 min |
| Aug 11, 4:56 PM MST | Dust Storm Advisory | PSR | Imperial, Riverside | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.